Warfarin is commonly used among patients who receive influenza, pneumococcal, and tetanus and diphtheria toxoid vaccines, and persons on warfarin therapy may also receive Hepatitis A vaccine. There has been concern that vaccinations could potentially alter coagulation parameters in patients on warfarin therapy. We sought to determine whether vaccinations are associated with changes in International Normalized Ratio (INR) in persons on long-term warfarin therapy.
We conducted a retrospective cohort study of 5167 members of Group Health, a health maintenance organization (HMO) in western Washington State, who were aged 18 years and older and who were on stable long-term warfarin therapy between 1 January 1992 and 31 December 2003. We made within-person comparisons between mean INR values in the 28 days after receipt of influenza, pneumococcal, tetanus, or hepatitis A vaccine versus mean INR values during other times.
Receipt of influenza vaccine was not associated with a change in INR value (mean change, 0.01; 95% confidence interval (CI) −0.01 to 0.03); similar results were observed for pneumococcal (mean change 0.01; 95%CI −0.07 to 0.09), tetanus (mean change 0.03; 95%CI −0.03 to 0.10), and hepatitis A vaccines (mean change 0.03; 95%CI −0.10 to 0.14).
Our results do not suggest that vaccinations lead to clinically significant alterations in coagulation measures among adults on chronic warfarin therapy. Copyright © 2007 John Wiley & Sons, Ltd.